Joint pain on Quitiapine


Has anybody experienced the side effect of joint / bone pain and muscle weakness on Quitiapine? I've been on this for 4.5 months and am on 400mg (from 600mg) and this has escalated for me (despite my dose reducing) to the point that I'm considering coming off/ switching meds. From a mental health point of view it has worked really well for me and my family want me to stay on it but its becoming intolerable for me. I had to phone my partner to pick me up when i tried to walk home from town last week (a 25 min walk normally easy with no hills) and I struggle to get up from squatting/ kneeling down without grabbing onto something. Has anyone been in a similar situation and found something to help? I've started taking cod liver oil and pain killers but don't want to be on these for another 6 months. My mental health team just shrug their shoulders and say that I just seem to be unluckily and prone to side effects. The alternative is Olanzapine which caused me anhedonia (absence of pleasurable sensations/joy) when I had PPP so I would rather not go back to that place. If I come off meds does anyone have experiencing putting together a 'crisis' plan in case of relapse (I'm told my risk is low as I don't have bipolar).

Any advice/recommendations gratefully received.

Thanks x

2 Replies

  • Hi bluestarlady

    I'm really sorry to hear about your joint pain, it sounds really awful and debilitating. I'm sorry I don't have any advice / personal experience to offer you as I wasn't on Quitiapine and didn't suffer from the joint pain, but maybe someone on the forum did. I was on Olanzapine, which was successful for me in terms of managing the psychosis, but as you said that has not good side affects too.

    How long ago was it that you were psychotic? I was on the anti-psychotic for about a year (which seems normal, for people whose first experience of psychosis was with PP). I don't have a diagnosis of bi-polar either. My son is nearly 4 and I've had no recurrence of psychosis. Obviously each person is different and it's really important that any changes in meds you need to do with your psychiatrist, and I know that if you come off the anti psychotic it needs to be done gradually by slowly reducing the dose (with your psychiatrist). But perhaps this is something to consider (depending on how long ago you were ill)?

    In terms of a crisis plan in case you are ill again when you come of the anti psychotic. I didn't have that exactly but I did have very good support in place, I was with the early intervention team at the time and so was meeting a mental health nurse regularly and we did a lot of work on how to spot signs, and I had phone numbers to ring if there was anything worrying etc. I'm not sure what support you're receiving? It's important your family etc know you're going off meds I think as they may be able to spot any worrying signs of you becoming ill again, before you may be aware of it yourself. It was nerve wracking coming off the meds, worrying I would get ill again, but as it was done slowly and carefully I was reassured.

    Have you seen this website which gives advice about all different mental health drugs and side effects etc? You may find it helpful?

    take care hope others may be able to give you more advice

  • Why do you only have the two choices? There are other medications. I currently take a very low dose of Abilify and I haven't had an episode for over five years. I relapsed after 10 months with my first child and would (now) always recommend listening to the advice of health professionals having ignored them.

You may also like...